The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Venlafaxine 75mg withdrawal

Hi everyone, I’m sorry if this has been answered already but I am feeling so ill I’m just about managing to type while breathing slowly and not moving my head and searching through older posts is a daunting task for me right how.

I had been on venlafaxine 75mg for about a year but recently decided to discontinue it as I was having bad side effects (I’ve realised that my new doctor hadn’t been prescribing me the slow release version as I’d been taking before so that’s probably why).

My new doctor told me that as I was on the lowest dose of venlafaxine already (75m once a day) , it was fine to stop taking it without tapering off. However, from previous experience coming off similar drugs I thought I’d better be safe and take half for a week and then stop.

Well I haven’t felt so ill in a long time. I am currently starting the week of taking none having just been through a week of taking half where I hoped someone would come in and offer to shoot me dead to put an end to the severe nausea, head pressure and pain, vertigo and vomiting. Bit over dramatic but you get the point!

After 5 days or so I was slightly better but now that I’m taking no effexor it’s worse than ever. In fact, I’ve just come back to writing this as I had to go and get sick halfway through.

I’m just wondering if anyone else who has been through this has any advice or tips? Any idea how long it might last? Grateful for any insight and sorry for being a bit too dramatic, I think I’ve used this forum to vent a bit as my family aren’t the most sympathetic!

2 Likes

Sorry to read you are suffering. I have always understood it’s a difficult drug to come off. I have no personal experience I’m afraid but I have read quite extensively about it. It doesn’t really auger very well in that Venlafaxine Withdrawal has actually been named as a syndrome in its own right. The ‘Brain Zaps’ are one of the most common symptoms about which much has already been written on this forum. Unfortunately for many withdrawal does seem to hang on for some considerable time. I certainly wouldn’t feel at all comfortable in offering any advice as I am not medically trained and I have no idea your best way forward from here. I did find the attached link which may help and I will PM you another in the hope you can manage to read them or get somebody to read them aloud to you soon. Might give you some clue what’s best to do next. Do hope so.

https://www.bmj.com/rapid-response/2011/10/30/venlafaxine-withdrawal-syndrome-personal-experience

Hi maddy,
Sorry to hear you are suffering so badly, it sounds truly awful. I’m not a doctor but am a fellow venlafaxine user at 150mg. In my part of the world the lowest is 37.5mg and I’m sure it’s available in the US also. There are 2 people on this forum who have experienced withdrawal so I’m tagging them @flutters and @dizzy3 (Corrected for you, Nin). They may have some advice.

You have 2 choices, stick with the cold turkey as guided by your doctor or find a 37. 5mg slow release and go back on it to help withdrawal longer term. This is a choice only you can make and you know yourself better than anyone.

Again, I’m not a doctor I’m just thinking of options if I were facing the same challenge. Definitely worth chatting to your doctor and let him know what’s happening.

Remember at some point this stage will pass and just step thru one day at a time. Stay strong and I really hope you start to feel better soon.

Take care
X

Hi So sorry you’re having such a hard time with this, Maddy. I think I must have been tagged in error though (probably because I chose such an unoriginal user name!!) because I’ve been on 75mg Venlafaxine for about a year and have not tried withdrawing from it though I remember one day when I forgot my dose I did start to feel much dizzier. I’m actually debating whether to ask my doctor to increase my dose as I still have a lot of dizziness coming through but maybe that’s an issue I should ask about on a separate thread…? The withdrawal issue does seem quite scary though…

1 Like

I have corrected Nin’s post. She must have meant @dizzy3. Btw as you say best to ask your own question on a more relevant thread. I suspect the trouble with withdrawing may well influence its extended use. It’s certainly not popularly prescribed for VM where I live in the South West of the UK.
Effexor withdrawal or something else?

2 Likes

@Maddy

37.5 mg is the low dose in the US. Taper down to 37.5 mg or go back up to 50mg and then half that if you need to. Open the pill and count out the beads. Taper down slow! Even dropping down from 37.5 mg cold turkey was hard. It took 3-4 weeks to start feeling a lack of withdrawal symptoms which then started a ramp up of VM. It was not fun. Just go slow to avoid the bigger withdrawal dangers (like seizures) and to give you time to adjust. These are heavy hitter drugs given to med sensitive people. They are hard getting used to and just as hard to leave. Do it slowly. Your doctor doesn’t understand the effects.

2 Likes

Far as I am aware 37.5mg is lowest anywhere. I remember @Ron_Denning taking it up with the manufacturers when trying to get off it.

That’s why you open the pill and count beads.

This sounds like less of a SNRI withdrawel issue and more like this person has MAV!

"I still, however, suffered the symptoms listed afore and was prescribed
numerous medications including stemetil, betahistine and
cyclizine, with no effect. I was unable to read, watch TV, use the
computer or drive due to the vertigo and effectively had to spend my time
in bed.

The triad of vertigo, nausea/vomiting and
headache lasted well after my dose tapering regime was finshed. Even
after a month of being without any venlafaxine altogether, I still was
troubled by vertigo and nausea. My doctors refused to acknowledge that
venlafaxine (or lack of it) was causing this and preferred to put my
symptoms down to a “mystery virus”."

Fascinating and tragic.

Also makes me think this drug might have interactions with the inner ear in some way?

1 Like

Coming off venlafaxine was very hard - not the least because as the drug leaves your system VM comes back in full force.

The manufacturer told me a gradual taper is recommended but they did not recommend opening the capsule. But I had no choice since going from 37.5 to 0 gave me horrible side effects. Spent thirty days dropping by two beads and remained on one bead until the thirty days was over. I was on the medication a total of seven months. Another doctor confirmed it’s one of the most difficult to stop.

2 Likes

And the answer is: likely?:

(Suggest you do not read that if prone to anxiety.)

Moreover … it looks like Serotonin has a role in regulating the endolymph!:

However, this might explain why anxiety and/or issues with serotonin regulation might cause issues with dizziness and balance. (hence the experience of the above patient?).

Given dizziness and balance issues then cause anxiety … well … you can fill in the next bit …

1 Like

I was reading about Menopause and Vasomotor Symptoms recently. The latter include hot flushes, night sweats, shivering and dizziness. One paper compared effectiveness of various SSRIs and SSNR’s for treatment. Venlafaxine, Clonidine and Citalopram proved most effective. Having been able to resonate well with previous papers relating to hormones affecting ear pressure which as we all know causes dizziness and imbalance things appear to be coming full circle.

1 Like

Thank you! I’m starting to feel slightly better now but not looking forward to VM coming back as other users have suggested will happen. Thanks for the support x

I guess there a few other "dizzy"s on here :smile:
I think if it’s working for you then it’s worth it but I just kept having awful, disturbing nightmares and terrible night sweats to the point where my pyjamas were often soaked through so that’s why I decided to come off it!

Thank you @flutters, yeah I definitely underestimated the potency of this drug. I keep thinking imagine I had taken my doctor’s advice and gone cold turkey off 75mg, I can’t imagine how I must have felt then! Starting to feel slightly better but still have a long way to go.

1 Like

Yeah it’s crazy they don’t manufacture it in lower doses, seeing as it’s obviously such an awful drug to come off of. So many people seem to have had a similar experience.

1 Like

Uh oh. Not looking forward to that. i think if I’d known I would have neevr started it in the first place.

Wow that’s really interesting. Yeah it’s definitely a vicious cycle: getting axious or depressed causing VM, but then VM in turn causing you to feel anxious/depressed.

1 Like

Venlafaxine treated me better than propranolol, amitriptyline, and topirimate. If I hadn’t become dangerously suicidal I’d probably still be on it. It is a powerful psychoactive drug that significantly alters brain chemistry. Add that to the MAVerick’s hypersensitivity to medication and you are in a delicate place. Your doctor may think of it as simply pulling the plug. You should think of it as defusing a bomb. Be slow, careful and deliberate.

1 Like